Alert archive / South Dakota / Tornado Warnings in 2004

Tornado Warning 13, NWS Rapid City, SD

August 7, 2004Butte County, Lawrence County, South Dakota

NWS Rapid City, SD issued this tornado warning at Aug 7, 2004, 3:33 PM MDT for Butte County, Lawrence County, South Dakota. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 7, 2004, 3:33 PM MDT (21:33 UTC)
Expired
Aug 7, 2004, 4:15 PM MDT
In force
42 min
Issued by
NWS Rapid City, SD
Area
Counties, with a storm outline in the text

Counties Butte County, SD, Lawrence County, SD

The radar

The Rapid City radar (KUDX), 101 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 7, 3:50 PM MDTHAIL 1Belle Fourche, SD
Aug 7, 4:25 PM MDTHAIL 0.755 Se Fruitdale, SDLASTED 10 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 9.6 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2004-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 917 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2004-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
917 J/kg
Mixed-layer CIN
-242 J/kg
Mixed-layer LCL
1933 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KUNR 072133
TORUNR
SDC019-081-072215-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
332 PM MDT SAT AUG 7 2004

THE NATIONAL WEATHER SERVICE IN RAPID CITY
HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN BUTTE COUNTY IN NORTHWESTERN SOUTH DAKOTA
  NORTHERN LAWRENCE COUNTY IN WEST CENTRAL SOUTH DAKOTA

* UNTIL 415 PM MDT

* AT 325 PM MDT...9 MILES SOUTHWEST OF BELLE FOURCHE...MOVING EAST AT
  25 MPH.

* THE TORNADO WILL BE NEAR...
  BELLE FOURCHE AND SPEARFISH AROUND 340 PM MDT...
  SAINT ONGE AND BELLE FOURCHE RESERVOIR AROUND 355 PM MDT...
  FRUITDALE AROUND 400 PM MDT...
  WHITEWOOD AROUND 405 PM MDT...
  NISLAND AROUND 415 PM MDT...

IF YOU ARE IN THE PATH OF THIS TORNADO...MOVE QUICKLY TO A STURDY
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. ABANDON
YOUR CAR OR MOBILE HOME FOR A STRONGER SHELTER.

THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY
ISSUED FOR THE AREA.

LAT...LON 4479 10407 4443 10406 4445 10357 4479 10355

$$

CARPENTER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at Aug 7, 1:30 PM MDT, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 7, 1:30 PM MDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
130 PM MDT SAT AUG 7 2004

.DISCUSSION...LATEST SFC ANALYSIS PLACES LOW OVER SW ND WITH TROF
EXTENDING S ACROSS WRN SD AND COLD FRONT EXTENDING SW ACROSS WY.
SATELLITE INDC RAPIDLY DEVELOP CB OVER EXTREME SE MT...MOVING INTO
NW SD...SOME CB POPPING OVER HIGHER TERRAIN OF BLACK HILLS.

WILL KEEP DISCUSSION SHORT AS SEVERE WATCH IN EFFECT FOR NW SD AND
WARNINGS ARE GOING OUT.

12Z MODELS INITIALIZED WELL AND SHOW GOOD AGREEMENT OVER NRN PLAINS.
REMAINDER OF AFTERNOON AND TONIGHT WILL SEE CONVECTION TRIGGERED ON
SFC TROF AND COLD FRONT. GOOD LOW LEVEL FRONTOGENESIS AND QG FORCING
WITH VERY STEEP LAPSE RATES WILL KEEP VIGOROUS CONVECTION GOING
THROUGH THE NIGHT. THETA-E RIDGE AXIS ALONG SD/WY BORDER WILL MOVE
EAST OVERNIGHT...SUSTAINING CONVECTION. ADEQUATE LOWER AND MID LEVEL
ATMOSPHERIC SHEAR PRESENT FOR SOME SEVERE SUPERCELL TSTMS
TONIGHT...MAINLY N OF I-90.

SUNDAY THROUGH SATURDAY WILL SEE NLY FLOW ALOFT AS UPPER RIDGE
BUILDS OVER THE CENT ROCKIES. WILL SEE REINFORCING SHOTS OF CAA
THROUGH MID WEEK...WITH TEMPS STRUGGLING INTO THE 70S BY WED. BY THU
WILL SEE FLOW TRANSITION AND WARMER TEMPS BEGIN TO MOVE IN.

&&

.UNR...WATCHES/WARNINGS/ADVISORIES...
.SD...NONE.
.WY...NONE.

99
Hazardous weather outlook, Aug 7, 6:30 AM MDT, 9 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
630 AM MDT SAT AUG 7 2004

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-081300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
630 AM MDT (730 AM CDT) SAT AUG 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING OVER NORTHEASTERN WYOMING AND WESTERN SOUTH
DAKOTA. A SURFACE TROUGH AND A COLD FRONT WILL BE MOVING ACROSS
THE REGION TODAY...THESE BOUNDARIES COMBINED WITH AN UPPER LEVEL
DISTURBANCE WILL PRODUCE SCATTERED THUNDERSTORMS STARTING EARLY
THIS AFTERNOON OVER NORTHEAST WYOMING AND THE BLACK HILLS. THE
STORMS WILL THEN PUSH EAST THROUGH THE LATE AFTERNOON AND EVENING
HOURS. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH THESE STORMS.
AN ISOLATED TORNADO IS ALSO POSSIBLE...MAINLY OVER THE NORTHWEST
CORNER OF SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY OVER WESTERN SOUTH DAKOTA
THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Aug 7, 1:46 PM MDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
146 PM MDT SAT AUG 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0132 PM     HAIL             7 NW LADNER             45.90N 103.84W
08/07/2004  1.00 INCH        HARDING            SD   TRAINED SPOTTER

&&

MPM
Local storm report, Aug 7, 2:34 PM MDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
234 PM MDT SAT AUG 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             20 N CAMP CROOK         45.84N 103.98W
08/07/2004  1.00 INCH        HARDING            SD   PUBLIC

&&

UNR
Local storm report, Aug 7, 3:13 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
313 PM MDT SAT AUG 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND GST     11 N BUFFALO            45.74N 103.55W
08/07/2004  60 MPH           HARDING            SD   PUBLIC

0250 PM     HAIL             11 N BUFFALO            45.74N 103.55W
08/07/2004  0.75 INCH        HARDING            SD   PUBLIC

&&

UNR STAFF

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 1:13 PM MDTSevere Thunderstorm WarningUNRHarding62 min
Aug 7, 1:49 PM MDTSevere Thunderstorm WarningUNRHarding56 min
Aug 7, 2:45 PM MDTSevere Thunderstorm WarningUNRHarding60 min
Aug 7, 3:14 PM MDTSevere Thunderstorm WarningUNRButte46 min
Aug 7, 3:28 PM MDTSevere Thunderstorm WarningUNRButte, Lawrence47 min
Aug 7, 4:00 PM MDTSevere Thunderstorm WarningUNRMeade60 min
Aug 7, 4:09 PM MDTSevere Thunderstorm WarningUNRButte21 min
Aug 7, 4:13 PM MDTSevere Thunderstorm WarningUNRLawrence17 min
Aug 7, 4:56 PM MDTSevere Thunderstorm WarningUNRMeade64 min
Aug 7, 5:20 PM MDTSevere Thunderstorm WarningUNRMellette55 min
Aug 7, 5:54 PM MDTSevere Thunderstorm WarningUNRMeade51 min

Nearby

Tornado Warnings in South Dakota, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.